Texas, 2016Lightning Strike in Texas, September 2, 2016
September 2, 2016 · NWS EWX · 1 event in 1 county or zone
A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 2, 1:37 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 2, 1:37 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
237 PM CDT FRI SEP 2 2016
.SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed northwesterly flow over
Texas with a trough to the east and a ridge to the west. At the
surface, a ridge extended down from the northeast and winds were
light from the northeast through east. There will only be minor
changes in the pattern during this period. The upper level trough
to the east will move farther east, but heights over Texas will
stay about the same. We will continue to see isolated to scattered
showers and thunderstorms mainly during the afternoon and early
evening. The best chances will be over the east where there will
be deeper moisture and weaker subsidence.
&&
.LONG TERM (Sunday through Friday)...
Still little change for the beginning of this period. Sunday and
Monday will have more isolated to scattered showers and
thunderstorms with better chances over the eastern half of the CWA
Monday. The upper level ridge will slowly strengthen through the
coming week. This will lead to a decrease in POPs each day through
the end of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 73 90 74 91 75 / 10 20 20 20 10
Austin Bergstrom Intl Airport 72 90 73 91 74 / 20 20 20 20 10
New Braunfels Muni Airport 73 91 73 91 74 / 20 30 20 20 10
Burnet Muni Airport 71 88 72 89 73 / 20 30 10 10 10
Del Rio Intl Airport 74 92 75 93 75 / 20 20 - 10 10
Georgetown Muni Airport 72 89 73 91 74 / 10 20 10 20 10
Hondo Muni Airport 73 91 73 91 75 / 20 30 10 20 10
San Marcos Muni Airport 73 90 72 90 74 / 20 30 20 20 10
La Grange - Fayette Regional 74 91 74 91 76 / 20 40 20 30 20
San Antonio Intl Airport 74 91 74 91 75 / 20 30 20 20 10
Stinson Muni Airport 75 92 75 91 76 / 20 30 10 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...LH
Synoptic/Grids...05
Public Service/Data Collection...Williams
Hazardous weather outlook, Sep 2, 3:57 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CDT FRI SEP 2 2016
TXZ171>173-183>194-202>209-217>225-228-031000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 AM CDT FRI SEP 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Lightning, Wilson
- When
- September 2, 5:15 PM CST
- Where
- Wilson County, 4.08 mi SSW of Three Oaks
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 28.919, -98.204
A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City near the Atascosa-Wilson County Line. Four of twelve salt water batteries were destroyed and five site personnel had to shelter-in-place (SIP) as crews battled the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 2, 20162 deaths · 1 event
- Tornadoes and Tropical Storm in North Carolina, September 2 to 3, 20163 injured · $5.9 million · EF1 · 15 events
- Tropical Storm in Georgia, September 2, 20161 injured · $5.4 million · 20 events
- Tropical Storm and Storm Surge in South Carolina, September 2, 20161 injured · $250,000 · 9 events
- Flash Flooding and Flood in South Carolina, September 2, 20161 injured · $56,000 · 50 kt wind · 23 events
- Tropical Storm in North Carolina, September 2 to 3, 2016$118,000 · 13 events
- Tropical Storm in Georgia, September 2, 2016$71,000 · 9 events
- Tropical Storm and Flash Flooding in North Carolina, September 2, 2016$36,000 · 16 events
- Tropical Storm in Virginia, September 2 to 3, 2016$35,000 · 11 events
- Tornadoes and Tropical Storm in Georgia, September 2, 2016EF1 · 11 events
- High Wind in Georgia, September 2, 2016$35,000 · 50 kt wind · 2 events
- Tropical Storm and Flash Flood in South Carolina, September 2, 2016$18,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656319.